Thunderstorm Wind, Weld
- When
- July 28, 4:44 AM MST
- Where
- Weld County, 6.93 mi N of Rockport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.000, -104.770
A severe thunderstorm produced short-lived but intense wind gusts in northern Weld County. A peak gust to 71 mph was observed near Pawnee National Grasslands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced short-lived but intense wind gusts in northern Weld County. A peak gust to 71 mph was observed near Pawnee National Grasslands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 4:30 AM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 530 AM MDT Fri Jul 28 2023 .SHORT TERM...(Today and tonight) Issued at 317 AM MDT Fri Jul 28 2023 Night time convection just won't go away across our western and northern periphery of the county warning area. Scattered showers and thunderstorms continue rolling from west to east over the mountains and bleeding out over the northern plains across Larimer and Weld counties. Appears the culprit is a 40-50kt jet streak which is stretched across a broad area over the northern Great Basin this morning. Have added pops through the rest of tonight and even some through this morning as well. The synoptic pattern hasn't changed much overall with a broad ridge of high pressure stretched across much of the desert southwest through the southern high plains. The center of the ridge over New Mexico is forecast to slowly inch northward near the Four corners region tonight. The thermal ridge also nudges into western/central Colorado with slight warming at 700mb. High temperatures today would expect 1-2 degrees warming over Thursday. Moisture levels appear unchanged from yesterday with precipitable water values around .8" over the Front Range to over an inch across the plains. Best chances for storms today will be over mountains and elevated regions of the plains, especially near the Wyoming and Nebraska border areas in proximity to the upper jet. SPC has that region in a marginal risk for severe storms and that looks good. Main impact will be damaging winds with DCAPE values close to 1500j/kg. In fact, latest HRRR has storms with peak winds in excess of 60kt as storms cross our northern border areas this afternoon. Other areas will see garden variety showers and storms with only brief rain and gusty winds up to 40 mph. .LONG TERM...(Saturday through Thursday) Issued at 317 AM MDT Fri Jul 28 2023 Our summer of storms looks to continue through the long term forecast period. A strong ridge will be firmly anchored over the region this weekend, with an expansive area of 597dam heights progged by the GEFS/ECME Saturday and Sunday. Unsurprisingly, temperatures are expected to remain above normal this weekend, with guidance generally keeping highs in the low to mid 90s across the plains... though afternoon highs will likely be limited somewhat by afternoon convection/cloud cover. Speaking of convection... guidance is generally a bit more bullish with thunderstorms on Saturday afternoon. Forecast soundings show roughly 1000-2000 J/kg of MLCAPE across the plains where a plume of 50+F dew points is expected to remain in place underneath steep mid-level lapse rates and adequate deep layer shear. Assuming a few storms can survive the weak capping across the lower elevations... a marginal hail/wind threat should emerge in the afternoon and evening hours, especially north of I-70. Additional afternoon storms are forecast on Sunday but the overall severe threat looks a touch lower. The center of the strong upper ridge is expected to move into the Great Plains by next week, allowing for a plume of moisture to advect into the Rockies. While the more anomalous precipitable water amounts will be centered well to our northwest (GEFS M-Climate Percentiles near the climatological max near the UT/ID/WY border Wednesday), we'll still be sitting at 100-175% of normal for this time of year. The combination of weak (<20kt) flow aloft, increasing instability, and above normal moisture should allow for widespread showers and thunderstorms to develop during the afternoon hours, with the potential for heavy rain at times across the high country and portions of the lower elevations. Still a bit too early to focus on details, but it looks likely that we'll start the first week of August with wet conditions across the region. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 524 AM MDT Fri Jul 28 2023 Early morning showers/storms should stay just north of local terminals but there will be a wind shift from the northwest by 12z at DEN/BJC. Another round of showers/storms this afternoon/evening but overall coverage for thunderstorms looks more isolated. Higher coverage of storms will be further north near CYS ridge and south over the Palmer Divide. Have included a tempo group for mainly gusty outflow winds from the showers later this afternoon. && .HYDROLOGY... Issued at 317 AM MDT Fri Jul 28 2023 Limited threat of flash flooding today over the fire burn scars with generally limited moisture/instability and ample storm motions. Main threats will be strong and gusty winds but only brief moderate rain. A limited threat of burn area flash flooding will continue this weekend with scattered afternoon showers and storms likely across the high country. The heavy rain potential will gradually increase into next week as better moisture works into the region. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Hiris AVIATION...Entrekin HYDROLOGY...Entrekin/Hiris
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 341 AM MDT Fri Jul 28 2023 COZ030>051-290945- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 341 AM MDT Fri Jul 28 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will continue over the mountains and portions of the plains early this morning. Another round of storms can be expected over the mountains and plains this afternoon and evening. Strong and gusty outflow winds up to 60 mph are possible with the stronger storms along with brief moderate to heavy rain. The strongest storms are expected to be over the northern border areas with Wyoming and Nebraska. The storms will gradually diminish towards midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances of showers and thunderstorms will gradually increase this weekend into next week. An isolated strong to severe storm may develop Saturday afternoon across the I-25 corridor and adjacent plains, with large hail and strong wind gusts possible. As moisture increases next week, locally heavy rainfall will be possible, especially across the high country and urban corridor. Above normal temperatures are also forecast through early next week, with a gradual cooling trend after the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However reports of damaging winds will be appreciated.
The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 11:43 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123514, 1123513.